Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 39, NWS Houston/Galveston, TX

September 18, 2019Chambers County, Harris County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Sep 18, 2019, 5:01 PM CDT for Chambers County, Harris County, Texas. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2019, 5:01 PM CDT (22:01 UTC)
Expired
Sep 18, 2019, 5:30 PM CDT
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Chambers County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 44 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 5:05 PM CDTTORNADO4 Ene Highlands, TXTORNADO DAMAGE TO BARN NEAR BARBERS HILL RD AND HANEY RD.
Sep 18, 5:05 PM CDTTORNADO5 Ene Highlands, TXSOCIAL MEDIA VIDEOS SHOW STRUCTURE, TREE AND VEHICLE DAMAGE ALONG N MAIN ST NE OF HIGHLANDS.
Sep 18, 5:10 PM CDTTORNADO3 W Mont Belvieu, TXTORNADO ON GROUND PHOTOGRAPHED NEAR N MAIN AND FM1942, WEST OF MONT BELVIEU.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2785 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2785 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WFUS54 KHGX 182201
TORHGX
TXC071-201-182230-
/O.NEW.KHGX.TO.W.0039.190918T2201Z-190918T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
501 PM CDT Wed Sep 18 2019

The National Weather Service in League City has issued a

* Tornado Warning for...
  Northwestern Chambers County in southeastern Texas...
  East central Harris County in southeastern Texas...

* Until 530 PM CDT.
    
* At 500 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Mont Belvieu, or near Highlands, moving east at 20
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mont Belvieu around 520 PM CDT.
  Cove around 525 PM CDT.
  Old River-Winfree around 530 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Wallisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2982 9501 2988 9503 2988 9469 2975 9472
TIME...MOT...LOC 2200Z 273DEG 17KT 2984 9497 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
556 
WWUS54 KHGX 182214
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
514 PM CDT Wed Sep 18 2019

TXC071-201-182230-
/O.CON.KHGX.TO.W.0039.000000T0000Z-190918T2230Z/
Chambers TX-Harris TX-
514 PM CDT Wed Sep 18 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN CHAMBERS AND EASTERN HARRIS COUNTIES...
    
At 514 PM CDT, a severe thunderstorm capable of producing a tornado
was located over southwestern Mont Belvieu, or 7 miles northeast of
Baytown, moving east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Cove around 525 PM CDT.
  Old River-Winfree around 530 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Wallisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 2981 9493 2988 9495 2988 9469 2975 9472
TIME...MOT...LOC 2214Z 273DEG 17KT 2984 9489 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Sep 18, 3:28 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 18, 3:28 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
328 PM CDT Wed Sep 18 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 7AM CDT THURSDAY...
...FLOODING IMPACTS STILL POSSIBLE TONIGHT INTO THURSDAY MORNING
FOR AREAS EAST OF I-45...

.DISCUSSION...

Remnants of Tropical Depression Imelda should continue to wobble
between Conroe and Livingston with a slow track to the north
tonight into Thursday. Heavy rainfall leading to flooding impacts
will still be possible tonight into Thursday morning. Flash flood
watch may need to be extended in time depending upon the extent of
flooding impacts over the watch area.

In the near term this evening, we are watching an area that has
cleared out on visible satellite imagery from Wharton to League
City that could see enhanced convergence and an axis of
instability for storms to develop. We are already seeing scattered
activity in this axis of instability and clearing with day time
heating. There certainly could be some brief heavy rainfall that
could lead to street flooding and rises on area creeks/bayous. Hi
res model guidance has a lot of this activity ending before 03Z
this evening. We will need to watch to see if any more robust band
can form which could lead to training of storms and increase the
threat for more significant flooding impacts.

Overall model guidance continues a signal for the highest rainfall
totals and potential for higher rainfall rates over east Texas.
This includes areas east of a Houston to Huntsville line along
I-45 particularly Chambers, Liberty, San Jacinto and Polk
counties. We cannot rule out eastern Montgomery and eastern Harris
county from flooding impacts as well. There will be a tight
gradient in rainfall amounts from 6 to 10 inches on the high end
to as little as 1 to 3 inches to the west. We caution the use of
some hi res guidance, especially cherry picking a particular run
for rainfall forecasting. Trends in the RAP and HRRR will need to
be watched and use a time lagged ensemble approach to get a better
understanding of the trends in these models. Case in point, the
18Z HRRR from 12Z Thursday to 18Z Thursday raises some eye brows
but again just one model run. It will be interesting to see future
trends in the model before looking to impacts. That said, we know
how tropical systems can re-develop convection overnight into the
morning hours so we have to be careful.

Should the rainfall we are forecasting occur in the locations
outlined above, we could see flooding on Long King Creek, Menard
Creek, Peach Creek and East fork of San Jacinto. These basins will
be a little more fast responding than the Trinity and perhaps the
west fork of the San Jacinto. Farther south there is still
flooding on Clear Creek and Dickinson Bayou so any additional
rainfall will prolong flooding there or cause secondary rises.
Houston Bayou system will be watched but with there being a large
gradient in rainfall so far, most areas can still handle
additional rainfall. Rainfall rates will be a big component in
flooding impacts tonight into Thursday for these areas.

Overpeck

&&

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  74  89  74  90  73 /  50  70  50  50  10
Houston (IAH)          77  85  77  87  76 /  80  90  40  50  10
Galveston (GLS)        81  85  81  87  81 /  80  90  30  50  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Flash Flood Watch through Thursday morning for the following
     zones: Brazoria Islands...Chambers...Coastal
     Brazoria...Coastal Galveston...Coastal Harris...Fort
     Bend...Galveston Island and Bolivar Peninsula...Inland
     Brazoria...Inland Galveston...Inland
     Harris...Montgomery...Northern Liberty...Polk...San
     Jacinto...Southern Liberty...Trinity...Walker.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
     for the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 7 PM CDT this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 7 PM CDT this evening
     through Thursday morning for the following zones: Coastal
     waters from Freeport to Matagorda Ship Channel TX out 20
     NM...Coastal waters from High Island to Freeport TX out 20
     NM...Waters from Freeport to Matagorda Ship Channel TX from
     20 to 60 NM...Waters from High Island to Freeport TX from
     20 to 60 NM.

&&

DISCUSSION...Overpeck
Hazardous weather outlook, Sep 18, 5:43 AM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
543 AM CDT Wed Sep 18 2019

TXZ163-176-195>198-210>212-235-335-191045-
Austin-Brazos-Burleson-Coastal Jackson-Colorado-Grimes-Houston-
Inland Jackson-Madison-Waller-Washington-
543 AM CDT Wed Sep 18 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Brief heavy rain may be possible through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Brief heavy rain may develop Thursday into Thursday night shifting
north with time. Otherwise no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ164-177>179-199-200-213-226-227-236>238-300-313-336>338-436-
437-191045-
Brazoria Islands-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Matagorda-Fort Bend-Inland Brazoria-
Inland Galveston-Inland Harris-Inland Matagorda-Matagorda Islands-
Montgomery-Northern Liberty-Polk-San Jacinto-Southern Liberty-
Trinity-Walker-Wharton-
543 AM CDT Wed Sep 18 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Flash flood watch in effect. Strong thunderstorms with heavy
downpours are likely today through tonight. Rainfall rates of 2 to
4 inches per hour will accompany the storms and flooding will be
possible after yesterday's storms got the ground wet or saturated
in some areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The threat of heavy rain will be possible Thursday and possibly
into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ335-TXZ214-438-191045-
Chambers-Galveston Bay-Galveston Island and Bolivar Peninsula-
543 AM CDT Wed Sep 18 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Flash flood watch in effect. Strong thunderstorms with heavy
downpours are likely today through tonight. Rainfall rates of 2 to
4 inches per hour will accompany the storms and flooding will be
possible after yesterday's storms got the ground wet or saturated
in some areas. Strong thunderstorms may be capable of waterspouts
and even brief tornadoes today. Strong gusty winds in excess of 40
knots may accompany some of the strongest storms.

Strong rip currents will continue today. Elevated tide levels
will leading to beach flooding near times of high tide.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The threat of heavy rain will be possible Thursday and possibly
into Friday.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ330-350-355-370-375-191045-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
543 AM CDT Wed Sep 18 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Elevated tides and currents will prevail. Waterspouts will be
possible this morning throughout the afternoon in the stronger
storms that will be focused over the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Elevated tide levels and stronger currents can be expected through
Friday.

.SPOTTER INFORMATION STATEMENT...

Marine spotter activation may be needed.

In the hours before

Local storm report, Sep 18, 12:55 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1255 PM CDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     FLASH FLOOD      8 NE GALVESTON          29.31N 94.79W
09/18/2019                   GALVESTON          TX   PUBLIC

            STREET FLOODING, WATER OVER ROADS AND
            SIDEWALKS ALONG THE STRAND. OBSERVED VIA
            GALVESTON WEBCAMS.

&&

TJC

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:19 PM CDTAreal Flood AdvisoryHGXBrazoria116 min
Sep 17, 9:23 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris3 hr
Sep 17, 11:35 PM CDTAreal Flood WarningHGXBrazoria, Galveston, Harris6 hr
Sep 17, 11:51 PM CDTRiver Flood WarningHGXGalveston, Harris21 days
Sep 17, 11:51 PM CDTRiver Flood WarningHGXGalveston, Harris21 days
Sep 18, 12:02 AM CDTRiver Flood WarningHGXGalveston, Harris21 days
Sep 18, 12:44 AM CDTAreal Flood AdvisoryHGXHarris3 hr
Sep 18, 12:54 AM CDTSpecial Marine WarningHGX36 min
Sep 18, 1:59 AM CDTSpecial Weather StatementHGXBrazoria31 min
Sep 18, 2:11 AM CDTSpecial Weather StatementHGXChambers34 min
Sep 18, 2:17 AM CDTAreal Flood AdvisoryHGXChambers, Galveston3 hr
Sep 18, 2:28 AM CDTAreal Flood AdvisoryHGXHarris3 hr
Sep 18, 2:32 AM CDTSpecial Marine WarningHGX28 min
Sep 18, 2:58 AM CDTAreal Flood AdvisoryHGXMatagorda3 hr
Sep 18, 3:28 AM CDTSpecial Marine WarningHGX32 min
Sep 18, 4:05 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton115 min
Sep 18, 4:11 AM CDTSpecial Marine WarningHGX34 min
Sep 18, 4:23 AM CDTSpecial Marine WarningHGX37 min
Sep 18, 4:44 AM CDTFlash Flood WarningHGXMatagorda91 min
Sep 18, 4:54 AM CDTSpecial Marine WarningHGX36 min
Sep 18, 5:07 AM CDTSpecial Marine WarningHGX23 min
Sep 18, 5:25 AM CDTBeach Hazards StatementHGXBrazoria, Galveston, Matagorda5 days
Sep 18, 5:49 AM CDTSpecial Marine WarningHGX86 min
Sep 18, 5:59 AM CDTFlash Flood WarningHGXBrazoria, Matagorda, Wharton3 hr
Sep 18, 6:55 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty, Montgomery, San Jacinto4 hr
Sep 18, 7:20 AM CDTSpecial Marine WarningHGX55 min
Sep 18, 7:31 AM CDTAreal Flood AdvisoryHGXGalveston119 min
Sep 18, 8:13 AM CDTSpecial Marine WarningHGX62 min
Sep 18, 8:55 AM CDTAreal Flood WarningHGXBrazoria, Matagorda, Wharton6 hr
Sep 18, 9:26 AM CDTSpecial Marine WarningHGX109 min
Sep 18, 9:30 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Sep 18, 9:51 AM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto3 hr
Sep 18, 10:28 AM CDTAreal Flood WarningHGXGalveston3 hr
Sep 18, 10:35 AM CDTSmall Craft AdvisoryHGX8 hr
Sep 18, 10:50 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty, Montgomery, Polk, San Jacinto3 hr
Sep 18, 10:58 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston2 hr
Sep 18, 11:05 AM CDTSpecial Marine WarningHGX115 min
Sep 18, 12:18 PM CDTFlash Flood WarningHGXBrazoria, Galveston87 min
Sep 18, 12:59 PM CDTSpecial Marine WarningHGX2 hr
Sep 18, 1:06 PM CDTFlash Flood WarningHGXChambers, Galveston54 min
Sep 18, 1:27 PM CDTAreal Flood WarningHGXGalveston3 hr
Sep 18, 1:44 PM CDTAreal Flood WarningHGXGalveston2 hr
Sep 18, 2:05 PM CDTAreal Flood WarningHGXChambers, Galveston115 min
Sep 18, 3:00 PM CDTSpecial Marine WarningHGX60 min
Sep 18, 3:48 PM CDTRiver Flood WarningHGXHarris, Liberty, Montgomery5 days
Sep 18, 4:20 PM CDTAreal Flood AdvisoryHGXHarris55 min
Sep 18, 4:26 PM CDTAreal Flood WarningHGXGalveston3 hr
Sep 18, 5:02 PM CDTSpecial Weather StatementHGXWharton43 min
Sep 18, 5:19 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris56 min
Sep 18, 5:21 PM CDTSpecial Weather StatementHGXChambers39 min
Sep 18, 5:28 PM CDTTornado Warning Tornado observedHGXChambers17 min
Sep 18, 5:35 PM CDTSpecial Marine WarningHGX85 min
Sep 18, 5:38 PM CDTSpecial Weather StatementHGXWharton52 min
Sep 18, 5:54 PM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda, Wharton51 min
Sep 18, 5:55 PM CDTTornado WarningHGXChambers35 min
Sep 18, 6:22 PM CDTFlash Flood WarningHGXChambers, Harris53 min
Sep 18, 6:24 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris66 min
Sep 18, 6:24 PM CDTSevere Thunderstorm WarningHGXBrazoria51 min
Sep 18, 6:27 PM CDTTornado WarningHGXChambers33 min
Sep 18, 6:37 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Harris53 min
Sep 18, 6:48 PM CDTTornado WarningHGXChambers, Harris27 min
Sep 18, 6:55 PM CDTSpecial Marine WarningHGX50 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.